Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Blacksburg, VA

April 20, 2008Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 20, 2008, 6:22 PM EDT for Halifax County, Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2008, 6:22 PM EDT (22:22 UTC)
Expired
Apr 20, 2008, 7:40 PM EDT
In force
78 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 202224
FFWRNK
VAC083-210115-
/O.NEW.KRNK.FF.W.0005.080420T2222Z-080421T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT.

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS JUST WEST OF SOUTH BOSTON. MORE      
  SHOWERS AND THUNDERSTORMS WILL ARRIVE OVER THE NEXT FEW HOURS.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3679 7906 3685 7884 3654 7880 3655 7904
TIME...MOT...LOC 2222Z 310DEG 31KT 3665 7885

$$

KM
1 follow-up statement
000 
WGUS71 KRNK 202340
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT SUN APR 20 2008

VAC083-202348-
/O.CAN.KRNK.FF.W.0005.000000T0000Z-080421T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
738 PM EDT SUN APR 20 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HALIFAX
COUNTY...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3679 7906 3685 7884 3654 7880 3655 7904
TIME...MOT...LOC 2338Z 310DEG 31KT 3623 7823

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 5:55 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 20, 5:55 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN APR 20 2008

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA
THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE
CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO
TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND
CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD
FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
HAVE REMOVED STOKES...HENRY AND ROCKINGHAM COUNTIES FROM THE
WATCH. LOW PRESSURE CURRENTLY OVERHEAD WITH CONVECTIVE ACTIVITY
MOVING INTO THE PIEDMONT. HAVE ADJUSTED POPS WITH LATEST RADAR
TRENDS WITH THE HIGHEST IN THE PIEDMONT. MOUNTAIN SHOWERS ISOLATED
AND SHOULD DIMINISH WITH LOSE OF HEATING.

PREVIOUS DISCUSSION...
DAY TIME HEATING IN ADVANCE OF AN APPROACHING
UPPER COOL POOL IN ASSOCIATION WITH AN UPPER LOW...IS HELPING TO
GENERATE SHOWERS AND STORMS ACROSS PARTS OF SOUTHSIDE VIRGINIA
SOUTH INTO NEIGHBORING NORTH CAROLINA. SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THIS AREA THROUGH 800 PM...WITH THE MAIN CONCERN
BEING LARGE HAIL...WITH DAMAGING WINDS A SECONDARY CONCERN.

ADDITIONAL WEAKER SHOWERS WILL BE COMMON HEADING INTO THE EVENING
ACROSS THE REST OF THE REGION. THE TREND THROUGH THE NIGHT WILL BE
FOR DECREASING COVERAGE ACROSS THE SOUTHWEST PARTS OF THE REGION
WITH COVERAGE BECOMING MORE NUMEROUS ACROSS THE EAST AND THE NORTH.

THE INFLUENCE OF THE UPPER LOW AND IT STEEP LAPSE RATE INFLUENCE
WILL HELP TO KEEP THE POTENTIAL FOR ADDITIONAL SHOWERS ACROSS MAINLY
THE NORTHERN AND EASTERN PARTS OF THE AREA THROUGH MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION
NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND
EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER OF EASTERLY FLOW ON
THE NORTHEAST SIDE OF THE UPPER LOW WILL GENERATE A PERSISTENT BAND
OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW
IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF
FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY
TUNED...THIS COULD CHANGE. WE WILL LIKELY SEE A CONTINUATION OF SCTD
SHOWERS ACROSS OUR AREA MONDAY AND TUESDAY BUT AS THE UPPER LOW
MOVES TO OUR SOUTHEAST...STABILITY SHOULD INCREASE AND LIMIT TSTM
DEVELOPMENT. THE THREAT OF RAIN DECREASES ON TUESDAY BUT EASTERLY
FLOW STILL CLOUD BRING A FEW SHOWERS/DRIZZLE ON EASTERN SLOPE. LOW
CLOUDS WILL LINGER INTO TUESDAY NIGHT BUT A DRY TREND WILL START.

LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL
RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. EASTERN
TEMPERATURES WILL LIKELY BELOW NORMAL TUESDAY WHILE THE MOUNTAINS
WILL BE NEAR TO ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY THROUGH THURSDAY...
AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS
MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL
ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE
RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT
WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY
THE MOUNTAINS. WITH RIDGE ALOFT AND MORE SUNSHINE
EXPECTED...TEMPERATURES WILL RUN ABOVE NORMAL.

FRIDAY THROUGH SATURDAY...
SHORT WAVE RIDING ON THE OUTER RINGS OF THE RIDGE WILL BRING BETTER
CHANCES FOR SHOWERS ACROSS THE MOUNTAINS FRIDAY AFTERNOON AND
EVENING. ON SATURDAY AND POSSIBLY SUNDAY...INSTABILITIES AND
MOISTURE ARE ENOUGH TO GENERATE AIR MASS SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAINS IN THE AFTERNOON THEN EAST OF THE BLUE RIDGE
LATE AFTERNOON INTO EVENING. TEMPERATURES WILL BE ABOVE NORMAL
UNTIL A FRONT PASSES NEXT WEEKEND.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
UPPER LOW CONTINUES ITS PROGRESSION SOUTHEAST ACROSS THE AREA.
LOOK FOR A CONTINUATION AND ADDITIONAL DEVELOPMENT OF SHOWERS AND
STORMS ACROSS THE AREA THROUGH THE REMAINDER OF THE
AFTERNOON...ESPECIALLY IN AREAS EAST OF THE BLUE RIDGE. TEMPORARY
MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. TONIGHT
SURFACE AND NEAR SURFACE WINDS WILL BECOME NORTH TO
NORTHEAST...HELPING TO DRAW MVFR CIGS/VSBYS BACK INTO THE AREA
ALONG WITH ADDITIONAL SHRA ACROSS MAINLY THE NORTHREN AND EASTERN
PARTS OF THE REGION. MONDAY MORNING WE WILL SEE CIGS/VSBYS IMPROVE
TO VFR BY MID MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/RCS
SHORT TERM...JS/WERT
LONG TERM...RCS
AVIATION...DS/JS
Hazardous weather outlook, Apr 20, 6:00 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SUN APR 20 2008

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-212200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
600 PM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ006-VAZ044-058-059-212200-
CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
600 PM EDT SUN APR 20 2008

...SEVERE THUNDERSTORM WATCH 209 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, Apr 20, 3:56 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SUN APR 20 2008

NCZ006-VAZ044-202030-
CASWELL NC-PITTSYLVANIA VA-
356 PM EDT SUN APR 20 2008

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
AXTON TO 5 MILES WEST OF YANCEYVILLE...MOVING NORTHEAST AT 15 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...PELHAM AT 405 PM EDT...
PROVIDENCE...GATEWOOD AT 425 PM EDT...BLANCH...DANVILLE AIRPORT AT
430 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...LIGHTNING AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Apr 20, 4:19 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 N COLLINSVILLE        36.74N 79.91W
04/20/2008                   HENRY              VA   PUBLIC

            DANIELS CREEK FLOODING DANIELS CREEK ROAD. UP TO A FOOT
            OF WATER RUNNING ACROSS THE ROAD.

&&

JJACKSON
Special weather statement, Apr 20, 5:33 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN APR 20 2008

VAZ035-202145-
AMHERST VA-
533 PM EDT SUN APR 20 2008

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF FORKS OF BUFFALO...OR ABOUT 3
MILES NORTHEAST OF PLEASANT VIEW...MOVING NORTHWEST AT 52 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ORONOCO...ALTO AT 540 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Apr 20, 5:33 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN APR 20 2008

VAZ035-202145-
AMHERST VA-
533 PM EDT SUN APR 20 2008

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF FORKS OF BUFFALO...OR ABOUT 3
MILES NORTHEAST OF PLEASANT VIEW...MOVING NORTHWEST AT 15 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ORONOCO...ALTO AT 540 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Apr 20, 5:34 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SUN APR 20 2008

VAZ034-045-202145-
BEDFORD VA-CAMPBELL VA-
534 PM EDT SUN APR 20 2008

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF HUDDLESTON...OR ABOUT 3 MILES
NORTH OF LEESVILLE...MOVING NORTHWEST AT 15 MPH.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WIND GUSTS TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Apr 20, 6:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT SUN APR 20 2008

VAZ034-202230-
BEDFORD VA-
612 PM EDT SUN APR 20 2008

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF FOREST...MOVING NORTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...FOREST AT 630 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:46 PM EDTSevere Thunderstorm WarningRNKCarroll44 min
Apr 19, 10:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville45 min
Apr 20, 5:22 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more4 hr
Apr 20, 2:08 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville67 min
Apr 20, 2:39 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry81 min
Apr 20, 3:01 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Apr 20, 3:17 PM EDTFlash Flood WarningRNKHenry, City of Martinsville76 min
Apr 20, 5:38 PM EDTSevere Thunderstorm WarningRNKHalifax40 min
Apr 20, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg25 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.